Aa
A
A
A
Close
Depression Community
10.5k Members
Avatar universal

lexapro withdrawal

I took 10 mg. of lexapro for 1-1/2 years.  Tapered off the drug last month and now it has been 3 weeks since I've taken the pill.  Headaches & dizziness are my biggest complaint.  How long will it last and is there something I should take to ease these symptoms?  
4 Responses
Avatar universal
I think it is great that you have been able to discontinue this med.  You might want to consider a very low dose of a benzodiazepine, like valium for a couple weeks or when needed for the withdrawal symptoms. I would start with the lowest dose possible at first to see how your body reacts.

I don't know how long these symptoms last but they should go away over time, gradually.

Tony
Avatar universal
I was on Lexapro for 3 year (15mg) I tapered off slowly and I've been off completely for 3 months and I'm sorry to say that I'm still experiencing withdrawal symptoms. I've been on 1mg of Klonopin (generic) for 3 months at bedtime to help with the withdrawal. The Klonopin helps, but it's still very tough at times. Very few psychiatrist will admit or believe that withdrawal can last more than 2-4 weeks, but there's a ton of patient's including myself that know otherwise. Exercise helps a lot, but some days are pure hell. I'm still experiencing the very unique "Lexapro headaches", fatigue, anxiety, burning eyes and burning sensation in both eyes 3-5 days per week. It almost feels like the flu at times. I'm also experiencing crying spells 1-2 times per week...I've never felt depressed until I got off of Lexapro. I was recently told online by a Doctor of  psychiatry, Stuart Shipko that withdrawals can last anywhere from 2 months to a YEAR! He also says that in addition to typical withdrawal symptoms many experience "prominent anxiety and depression that is often mistaken for relapse or emergence of underlying pathology" which leads many doctors to re-prescribe the same or other drugs as a fix. I don't mean to scare you, but no one REALLY knows how long the headaches and other withdrawal symptoms will last. I wish you well.
2 Comments
I tried twice to get off Lexapro. ( I was on it for 10 years initially) Now its been 15+ yrs...Two different times  I   weaned off,  2 years apart. Both times I weaned down VERY  slowly. I was fine, until about the 6 month mark BOTH times, when I began to have severe depression with severe headaches, so bad I couldn't get out of bed except to go to the bathroom . I barely ate and lost so much weight my family finally made me go to the doc and of course I was told I could never ever get off of it and I was put back on it. I wanted to get off of it because I have read it contributes to bone loss and of course its not natural. I want to try again but I am fearful as it was THE most horrible experience of my life. Both times I toughed it out for about 6 months and no relief. NO ONE should be prescribing this drug! Currently I am maintaining on 10 mg, but plan to try to go to 5mg.
First, you're responding to a post that's 8 years old, so probably they're not around anymore.  Second, if you were fine for six months after stopping the drug, I'm not at all sure it was withdrawal.  I suppose anything is possible, but withdrawal symptoms occur as you're stopping.  For some they can last a long long time, even forever, for most, they will go away.  But if something happens 6 months later for the first time, it's much more likely you hadn't done anything, such as therapy or lifestyle changes, to fix your depression, and so it came back.  These meds don't cure anything, they just make it more liveable when they work.  An interesting test would have been to go on a different antidepressant than the Lexapro and see what happened.  I've been through a withdrawal that never went away, lucky me, but the withdrawal started upon stopping and got worse, it didn't start six months later.  Not saying it can't happen, again, with these nutty meds, anything can happen to a particular individual, but it goes way too far to say nobody should be prescribing this drug.  Most won't have a long-term problem after quitting.  That's no comfort for those who do but for those who have exhausted all other means of trying to get better, it is better to have some life on a drug than no life off of one if it comes down to that.  But as for you, if you want to get off this med you'll have to first cure the depression which is easier said than done but if it can be done it's in therapy as there is currently no drug cure for mental illness.  All the best.
Avatar universal
I have been on lexapro for .... about a year and a half now, maybe two years. Once I started taking it i immediately realized that I hadn't felt that good since high school, i felt like my old self again from 12 years ago.  So I thought it was a God-send drug.  Well, my insurance doesn't cover it so every once in a great while there will be a month go by where I can't afford it and will have no choice but to go without temporarily.  And let me tell ya, that is some scary stuff!  Those electrical shocks in my brain, the spaciness, inability to focus or concentrate, constant lull of a headache no matter what I do, at times I get just horrid tension headaches that make it impossible for me to do anything, even talk. Zero desire to eat or go anywhere with friends, consant sleepiness and lethargy.  Sometimes I wish I'd never gone on the drug in the first place because I didn't even experience ANY of that before going on the drug.  
Avatar universal
Although I'm no physician, I do know FROM EXPERIENCE the symptoms you are encountering . . . here is what worked best for me:  OTC meclazine (Dramamine, or other) for the acute dizziness / buzzy symptoms, and 5-HTP / St. John's Wort / B-Complex supplements for longer-term management.  I PROMISE YOU, although it will take time, YOU WILL GET BETTER.  I would say my total recovery time was a couple of months and maybe just a bit longer for some really mild / general issues.  Overall, I no longer feel dizzy, light-headed, no buzzy / popping sensations, I'm sleeping better and I feel fairly well.  PASS THE WORD THAT IT WILL GET BETTER!!!
Have an Answer?
Top Mood Disorders Answerers
Avatar universal
Arlington, VA
Learn About Top Answerers
Didn't find the answer you were looking for?
Ask a question
Popular Resources
15 signs that it’s more than just the blues
Discover the common symptoms of and treatment options for depression.
We've got five strategies to foster happiness in your everyday life.
Don’t let the winter chill send your smile into deep hibernation. Try these 10 mood-boosting tips to get your happy back
In You Can Prevent a Stroke, Dr. Joshua Yamamoto and Dr. Kristin Thomas help us understand what we can do to prevent a stroke.
Smoking substitute may not provide such a healthy swap, after all.